Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, April 4 to 5, 2010

April 4 to 5, 2010 · NWS OUN · 10 events in 6 counties and zones

Thunderstorms developed along a slowly moving warm front during the early evening hours. A moderately strong low-level jet developed, which helped provide additional lift and instability for the thunderstorms to maintain themselves through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a slowly moving warm front during the early evening hours. A moderately strong low-level jet developed, which helped provide additional lift and instability for the thunderstorms to maintain themselves through the evening. The thunderstorms took on supercell characteristics, dropping large hail and produced damaging winds around 70 mph. Some damage was reported in Garfield county as a result of the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 4, 5:47 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 4, 5:47 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT SUN APR 4 2010

.AVIATION...
05/00Z TAF ISSUANCE...DRY LINE EXTENDING SW TO NE FROM NEAR KCSM TO
NEAR KPNC WILL LIFT NORTHWARD THIS EVENING AND OVERNIGHT. AS THIS
OCCURS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS LOW-LEVEL JET
INCREASES LOWER LEVEL CONVERGENCE. MAIN TERMINAL TO BE AFFECTED IS
EXPECTED TO BE KPNC...SO WILL INCLUDE TEMPO FOR A FEW HOURS AROUND
06Z. MAINLY MVFR CEILINGS AND RESTRICTIONS IN LIGHT FOG EXPECTED
MOST TERMINALS OVERNIGHT AND TOMORROW MORNING. MVFR TO SLIGHTLY
ABOVE MVFR CEILINGS EXPECTED TO LINGER WELL INTO THE AFTERNOON
MAINLY AROUND KOUN/KOKC/KPNC.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
TODAY IN SOUTHERN KANSAS OR NORTHERN OKLAHOMA NEAR A WEAK SURFACE
FRONT. A LOW-LEVEL JET IS EXPECTED IN RESPONSE TO THE DEVELOPING LEE
TROUGH AND WILL PROVIDE ENHANCED LIFT OVER THE BOUNDARY. THE
STEERING FLOW WOULD MOVE ANY COMPLEX OF RAIN AND THUNDERSTORMS TO
THE EAST OR NORTHEAST, BUT SOME PROPAGATION INTO THE LOW-LEVEL JET
MAY ALLOW RAIN, ESPECIALLY IN NORTH CENTRAL OKLAHOMA LATER TONIGHT.
ON MONDAY THE DRY LINE IS EXPECTED TO MOVE INTO A SMALL PART OF
NORTHWEST OKLAHOMA AND A FIRE WEATHER WATCH IS VALID. OTHER PARTS OF
OKLAHOMA ARE EXPECTED TO REMAIN WINDY AND VERY HUMID. THE FIRST OF 2
UPPER SHORT WAVE TROUGHS IS EXPECTED TO DRIVE THE DRY LINE ACROSS
THE WESTERN 1/3 OF OKLAHOMA TUESDAY MORNING. A SURFACE LOW ALONG THE
FRONT/DRY LINE MAY FORM IN CENTRAL OR NORTH CENTRAL OKLAHOMA BY
MID-DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON
ALONG THE DRY LINE/FRONT IN THE EASTERN 2/3 OF THE STATE. ANOTHER
CHANCE FOR RAIN AND THUNDER COMES LATER TUESDAY WITH THE APPROACH OF
THE UPPER LOW AS IT TRACKS ACROSS KANSAS. COOLER AND DRIER WEATHER
IS EXPECTED LATER WEDNESDAY INTO SATURDAY, BEFORE A WARM-UP. THE
NEXT CHANCE FOR RAIN IS BEYOND NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  84  64  78 /  20  10  10  20
HOBART OK         63  87  63  83 /  10  10  10  10
WICHITA FALLS TX  66  87  65  85 /  10  10  10  20
GAGE OK           54  87  55  76 /  10  10  10  10
PONCA CITY OK     65  83  64  78 /  30  10  10  20
DURANT OK         63  79  63  78 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>016-021.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR OKZ004-005-009-010-014.

TX...NONE.
&&

25/09
Hazardous weather outlook, Apr 4, 11:57 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1257 PM CDT SUN APR 4 2010

OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1257 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS NORTH AND EAST OF A LINE FROM ALVA... TO WATONGA
AND STILLWATER OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH EARLY MONDAY MORNING.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL TO
THE SIZE OF GOLFBALLS.

DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM UNTIL
2 AM.

DISCUSSION...
BY EARLY THIS EVENING...A WEAK COLD FRONT IS PREDICTED TO STRETCH
FROM WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA. THE FRONTAL BOUNDARY
WILL STALL FOR A BRIEF TIME BEFORE MOVING BACK NORTHWARD INTO KANSAS
THROUGH THE EARLY MORNING HOURS ON MONDAY. MEANWHILE... LOW LEVEL
MOISTURE WILL BE PULLED NORTHWARD AHEAD OF THE FRONT. WITH VERY WEAK
LARGE SCALE FORCING...THE FRONTAL BOUNDARY IS EXPECTED TO BE THE
SOLE FORCING MECHANISM CAPABLE OF INITIATING THUNDERSTORMS. LOW
LEVEL MOISTURE...AND THEREFORE INSTABILITY...WILL BE GREATEST ALONG
THE EASTERN PORTION OF THE FRONT IN NORTH CENTRAL OKLAHOMA.

DEEP LAYER WIND SHEAR WILL BE SUFFICIENT FOR SOME STORMS TO BECOME
SEVERE. LARGE HAIL AND GUSTY WINDS WILL BE A POSSIBILITY. THE THREAT
OF SEVERE STORMS WILL CONTINUE UNTIL THE FRONT MOVES NORTH OUT OF
OKLAHOMA...AS A LOW LEVEL JET WILL MAINTAIN MOISTURE AND WIND SHEAR
OVERNIGHT.

THOUGH NOT LIKELY ENOUGH TO WARRANT A SLIGHT RISK...THUNDERSTORMS
WILL BE POSSIBLE ALONG THE FRONT IN WESTERN OKLAHOMA AS WELL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
DRY AIR... WARM TEMPERATURES... AND GUSTY WINDS WILL CONTINUE TO
COMBINE TO INCREASE THE WILDFIRE POTENTIAL IN PORTIONS OF NORTHWEST
AND WEST CENTRAL OKLAHOMA THIS AFTERNOON. PLEASE REFER TO THE RED
FLAG WARNING FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A STRONG CAP WILL BE PRESENT ON MONDAY...BUT CONVERGENCE ALONG A
DRYLINE IN FAR WESTERN OKLAHOMA MAY BE SUFFICIENT FOR THE
DEVELOPMENT OF ONE OR TWO ISOLATED THUNDERSTORMS. THERE IS A CHANCE
OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
WARM...WINDY...AND DRY CONDITIONS WILL LEAD TO VERY HIGH TO EXTREME
WILDFIRE POTENTIAL IN PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS MONDAY AND TUESDAY. PLEASE REFER TO THE FIRE WEATHER WATCH FOR
FURTHER DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

MAXWELL

In the hours before

Special weather statement, Apr 4, 6:59 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT SUN APR 4 2010

OKZ011-012-050115-
GARFIELD OK-MAJOR OK-
759 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES.

AT 759 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ISABELLA...MOVING EAST-NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3621 9792 3617 9827 3617 9833 3627 9839
      3641 9800
Special weather statement, Apr 4, 7:01 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT SUN APR 4 2010

OKZ008-012-013-050115-
GARFIELD OK-NOBLE OK-KAY OK-
801 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY AND NOBLE
COUNTIES.

AT 801 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF GARBER...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3668 9738 3652 9723 3641 9755 3649 9764
      3660 9748 3659 9747 3662 9746
Special weather statement, Apr 4, 7:14 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT SUN APR 4 2010

OKZ011-012-050130-
GARFIELD OK-MAJOR OK-
814 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES.

AT 814 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMES...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3637 9795 3618 9790 3617 9827 3627 9828
Special weather statement, Apr 4, 7:16 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SUN APR 4 2010

OKZ010-015-050130-
DEWEY OK-WOODWARD OK-
816 PM CDT SUN APR 4 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND WOODWARD COUNTIES.

AT 816 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
CAMARGO...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3622 9896 3619 9895 3617 9895 3616 9893
      3604 9883 3587 9920 3603 9932

The radar

The Vance AFB radar (KVNX), 55 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Major

When
April 4, 7:17 PM CST
Where
Major County, Ames
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.250, -98.190

Hail, Major

When
April 4, 7:23 PM CST
Where
Major County, 1 mi SE of Ames
Measured
1.75 in hail
Reported by
Public
Coordinates
36.240, -98.177

The hail fell at the Korner Store in Ames.

Thunderstorm Wind, Garfield

When
April 4, 7:50 PM CST to 7:52 PM CST
Where
Garfield County, Waukomis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.280, -97.900

Several street signs and tree limbs were blown down. Part of a tin barn was blown down. A stock tank was blown onto a train. Hail up to quarter-size was also reported. Monetary damage estimates were not available.

Hail, Garfield

When
April 4, 7:50 PM CST
Where
Garfield County, Waukomis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.280, -97.900

Hail, Blaine

When
April 4, 8:25 PM CST
Where
Blaine County, 2 mi N of Canton Lake Dam
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.109, -98.600

Quarter-size hail, with an estimated 50 mph winds were reported at the Overlook Cafe.

Hail, Kingfisher

When
April 4, 9:05 PM CST
Where
Kingfisher County, 4 mi N of Loyal
Measured
1.65 in hail
Reported by
Trained Spotter
Coordinates
36.028, -98.120

Thunderstorm Wind, Noble

When
April 4, 9:10 PM CST
Where
Noble County, 7 mi SSE of Red Rock
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.366, -97.132

Hail, Garfield

When
April 4, 9:36 PM CST
Where
Garfield County, Enid
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Thunderstorm Wind, Garfield

When
April 4, 9:55 PM CST
Where
Garfield County, 2.58 mi N of Covington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.347, -97.587

A couple of power lines and one pole was blown down near Highway 74. Monetary damages were estimated.

Thunderstorm Wind, Grant

When
April 5, 1:05 AM CST
Where
Grant County, 1 mi SW of Medford
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216164, 214480, 214484, 216166, 214485, 214486, 214487, 216163, 215646, 214488.